Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Springfield, MO

May 11, 2017Christian County, Douglas County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 3:54 PM CDT for Christian County, Douglas County, Taney County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 3:54 PM CDT (20:54 UTC)
Expired
May 11, 2017, 4:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:00 PM CDTHAIL 1Taneyville, MOQUARTER SIZE HAIL FROM KIRBYVILLE, THROUGH FORYSTH AND INTO TANEYVILLE PER FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KSGF 112054
SVRSGF
MOC043-067-213-112145-
/O.NEW.KSGF.SV.W.0173.170511T2054Z-170511T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
354 PM CDT THU MAY 11 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Douglas County in southwestern Missouri...
  Eastern Christian County in southwestern Missouri...
  North central Taney County in southwestern Missouri...

* Until 445 PM CDT

* At 354 PM CDT, a severe thunderstorm was located over Taneyville,
  or near Forsyth, moving north at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Taneycomo...                 Forsyth...
  Merriam Woods...                  Sparta...
  Kissee Mills...                   Rockaway Beach...
  Taneyville...                     Oldfield...
  Elkhead...                        Bruner...
  Keltner...                        Garrison...
  Chadwick...                       Linden...
  Bradleyville...                   Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3669 9316 3709 9316 3709 9296 3708 9290
      3707 9290 3707 9275 3667 9297
TIME...MOT...LOC 2054Z 192DEG 25KT 3675 9307 

HAIL...1.25IN
WIND...60MPH
 
$$

Frye
2 follow-up statements
647 
WWUS53 KSGF 112115
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
415 PM CDT THU MAY 11 2017

MOC213-112125-
/O.CAN.KSGF.SV.W.0173.000000T0000Z-170511T2145Z/
Taney MO-
415 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TANEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Missouri.

LAT...LON 3681 9308 3709 9308 3709 9296 3708 9290
      3707 9290 3707 9275 3681 9289
TIME...MOT...LOC 2115Z 192DEG 25KT 3689 9303 

$$

MOC043-067-112145-
/O.CON.KSGF.SV.W.0173.000000T0000Z-170511T2145Z/
Douglas MO-Christian MO-
415 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN DOUGLAS AND EASTERN CHRISTIAN COUNTIES...

At 415 PM CDT, a severe thunderstorm was located 7 miles south of
Sparta, or 13 miles southeast of Ozark, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sparta...                         Oldfield...
Garrison...                       Chadwick...
Elkhead...                        Bruner...
Keltner...                        Dogwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3681 9308 3709 9308 3709 9296 3708 9290
      3707 9290 3707 9275 3681 9289
TIME...MOT...LOC 2115Z 192DEG 25KT 3689 9303 

HAIL...1.00IN
WIND...60MPH
 
$$

Frye
568 
WWUS53 KSGF 112135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
435 PM CDT THU MAY 11 2017

MOC043-067-112145-
/O.CON.KSGF.SV.W.0173.000000T0000Z-170511T2145Z/
Douglas MO-Christian MO-
435 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN DOUGLAS AND NORTHEASTERN CHRISTIAN COUNTIES...

At 435 PM CDT, a severe thunderstorm was located near Fordland, or 16
miles northwest of Ava, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dogwood...                        Elkhead...
Bruner...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3701 9302 3709 9304 3709 9296 3708 9290
      3707 9290 3707 9277 3699 9284
TIME...MOT...LOC 2135Z 203DEG 23KT 3709 9289 

HAIL...1.25IN
WIND...60MPH
 
$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:11 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 2:11 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
211 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Friday)
Issued at 210 PM CDT Thu May 11 2017

Currently seeing a break in the thunderstorm activity early this
afternoon, with clearing occurring across the southern portions
of the CWA. This has allowed temperatures to quickly warm into the
mid 70s where sun has broken through. Combined with dewpoints in
the mid to upper 60s, 2000-2500 J/kg of MLCAPE is in place across
the region, along with plenty of deep layer shear.

Convection has already started to develop across northeastern
Oklahoma, and should continue to expand in coverage toward the
north and east this afternoon and this evening. This initial
convection will yield a wind and especially a hail threat, with
very steep mid level lapse rates suggesting hail up to 2" in
diameter. There will also be a conditional tornado threat with any
storm that is able to move along the front or a mesoscale
boundary.

Convection will continue to develop into and through the evening
hours, and along with the severe weather threat, a localized flood
threat will be possible as well where multiple storms train over
the same area.

Convective intensity should begin to diminish late this evening,
though occasional rain and thunderstorms will continue through the
night as the upper level low swings through the area.

Rain will then end from northwest to southeast on Friday as the
front sweeps across. Temperatures tomorrow will be cooler, with
highs in the upper 60s and low 70s. Skies will gradually clear
through the day, eventually becoming clear by evening.

.LONG TERM...(Friday Night through Thursday)
Issued at 210 PM CDT Thu May 11 2017

Beautiful conditions are then expected on Saturday as high
pressure builds into the region. Temperatures will be right around
average with light winds and clear skies. Southerly winds will
start to kick in on Sunday, helping to boost temperatures back
to around 80. Warm weather is then expected through at least mid
week, as southerly flow dominates. Rain chances really don't look
to increase again until at least mid week, or perhaps later.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu May 11 2017

A frontal boundary will bring multiple rounds of showers and
thunderstorms to southern Missouri from late this afternoon into
early Friday morning. MVFR and brief IFR conditions can be
expected around storms. There will also be a threat for large hail
and gusty winds with storms late this afternoon and this evening.

Even outside of thunderstorms, ceilings will lower tonight as that
front pushes south. MVFR will become widespread with increasing
likelihood for IFR late tonight and early Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ077-079>083-
     088>098-101>106.

KS...Flash Flood Watch through late tonight for KSZ097-101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Schaumann
Hazardous weather outlook, May 11, 3:44 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
344 PM CDT Thu May 11 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
344 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

 Strong to severe storms will continue to move through the area
this afternoon and evening. Locations south of US Highway 54 has
the highest chance of being impacted by these storms. The primary
risk will be large hail...potentially up to the size of baseballs.
Damaging wind gusts to 60 mph are also possible. An isolated
tornado will be possible if thunderstorms are able to interact
with any boundaries in the area.

 Locally heavy rainfall will be possible with widespread 1-2
likely. A few 3-4 inch amounts are possible. This could result in
flash flooding and a Flash Flood Watch is in effect for mainly
areas along and south of Interstate 44.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 The chance of thunderstorms will return during the middle and
 later part of next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed for the rest of the afternoon
and evening for most of Southeast Kansas and Southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 11, 3:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 SW NEOSHO             36.84N 94.42W
05/11/2017  E1.75 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

MMT
Local storm report, May 11, 3:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 NNW GOODMAN           36.80N 94.42W
05/11/2017  E1.25 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

MMT
Local storm report, May 11, 3:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             KIRBYVILLE              36.62N 93.16W
05/11/2017  E1.00 INCH       TANEY              MO   911 CALL CENTER

&&

MMT
Local storm report, May 11, 3:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             FORSYTH                 36.69N 93.12W
05/11/2017  E0.75 INCH       TANEY              MO   TRAINED SPOTTER

&&

MMT
Local storm report, May 11, 3:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             FORSYTH                 36.69N 93.12W
05/11/2017  E1.00 INCH       TANEY              MO   TRAINED SPOTTER

&&

MMT
Local storm report, May 11, 3:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             FORSYTH                 36.69N 93.12W
05/11/2017  E1.75 INCH       TANEY              MO   FIRE DEPT/RESCUE

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:09 AM CDTSpecial Weather StatementSGFGreene51 min
May 11, 12:19 AM CDTSevere Thunderstorm WarningSGFMcDonald56 min
May 11, 12:22 AM CDTSevere Thunderstorm WarningSGFJasper, Newton53 min
May 11, 12:33 AM CDTSpecial Weather StatementSGFDallas42 min
May 11, 1:05 AM CDTSpecial Weather StatementSGFBarry, Dade, Lawrence40 min
May 11, 8:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton28 min
May 11, 9:32 AM CDTSpecial Weather StatementSGFNewton43 min
May 11, 10:11 AM CDTSpecial Weather StatementSGFNewton49 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
May 11, 10:46 AM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 17 more13 hr
May 11, 11:06 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone39 min
May 11, 12:13 PM CDTSpecial Weather StatementSGFChristian32 min
May 11, 12:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster26 min
May 11, 2:14 PM CDTSevere Thunderstorm WarningSGFNewton46 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningSGFNewton21 min
May 11, 3:06 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton24 min
May 11, 3:08 PM CDTSevere Thunderstorm WarningSGFTaney52 min
May 11, 3:09 PM CDTFlash Flood WarningSGFNewton6 hr
May 11, 3:28 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
May 11, 3:58 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 11, 4:11 PM CDTTornado WarningSGFChristian, Greene, Lawrence49 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright45 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone63 min
May 11, 4:30 PM CDTTornado WarningSGFChristian, Greene, Stone32 min
May 11, 4:38 PM CDTSevere Thunderstorm WarningSGFOregon52 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright54 min
May 11, 5:41 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
May 11, 6:09 PM CDTSevere Thunderstorm WarningSGFTexas41 min
May 11, 6:20 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon55 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningSGFShannon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.